Ohio, 2003

Flash Flooding and Flooding in Ohio, July 7, 2003

July 7, 2003 · NWS ILN · 32 events in 15 counties and zones

14 thunderstorm wind, 12 flood, 5 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 6, 11:35 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 6, 11:35 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1235 AM EDT MON JUL 7 2003

UPDATED FOR ADDITION OF SVR TS WATCH 663 ACRS WESTERN PART OF FCST
AREA.  HAVE SEEN NUMEROUS SVR WX REPORTS WITH THUNDERSTORMS OUT OF
CNTRL/EASTERN INDIANA OVER LAST HOUR.  INCREASED POPS IN DAY/CVG/CMH
AREAS AS WELL.

.ILN...NONE.
OH...FLOOD WATCH THROUGH 8 AM FOR WEST CENTRAL OHIO...SEVERE
THUNDERSTORM WATCH UNTIL 3 AM EDT FOR PORTIONS OF SOUTHWEST/WEST
CENTRAL OHIO AND THE MIAMI VALLEY.
IN...SEVERE THUNDERSTORM WATCH UNTIL 2 AM EST FROM RIPLEY AND
DEARBORN COUNTIES NORTH.
KY...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EDT FOR
BOONE/CAMPBELL/KENTON COUNTIES.

RYAN
Hazardous weather outlook, Jul 6, 3:53 AM EST, 20 hours 9 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-061045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
453 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.
THESE STORMS COULD ALSO CREATE FLOODING PROBLEMS ESPECIALLY THOSE
THAT OCCUR NORTH OF I-70.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST
AFTERNOONS AND EVENINGS AS A NEARLY STATIONARY FRONT OSCILLATES OVER
THE OHIO VALLEY.  LOCALIZED FLOODING THREAT WILL ALSO EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Local storm report, Jul 6, 6:22 PM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
722 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    1 N DRY RIDGE             KY   WIND DAMAGE
07/06/03   GRANT                          POWER LINES DOWN

RLG
Local storm report, Jul 6, 6:48 PM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
748 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    SPRINGFIELD               OH   64 MPH WIND GUST
07/06/03   CLARK                          REPORTED AT CHANNEL 12
                                          (DAYTON) OBSERVING STATION
                                          AT SPRINGFIELD SUN

RLG
Local storm report, Jul 6, 7:22 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
822 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    COLUMBUS                  OH   WIND DAMAGE
07/06/03   FRANKLIN                       TREES REPORTED DOWN ON
                                          WEST SIDE OF CITY
Local storm report, Jul 6, 8:18 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
918 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    SAINT MARYS               OH   FLOOD
07/06/03   AUGLAIZE                       SEVERAL ROADS WITH HIGH
                                          WATER

0752 PM    1 N SAINT HENRY           OH   WIND DAMAGE
07/06/03   MERCER                         TREES, POWER LINES AND
                                          POWER POLES DOWN

RLG
Local storm report, Jul 6, 8:28 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
928 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    CELINA                    OH   FLASH FLOOD
07/06/03   MERCER                         HIGH WATER ON SEVERAL
                                          ROADS

0815 PM    NEW PARIS                 OH   WIND DAMAGE
07/06/03   PREBLE                         TREES DOWN

RLG
Local storm report, Jul 6, 11:41 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1241 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 AM    SAINT MARYS               OH   FLASH FLOOD
07/07/03   AUGLAIZE                       STREETS FLOODED REPORTED
                                          BY TRAINED SPOTTER.

RLG

The radar

The Cincinnati radar (KILN), 75 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 12 flood, 5 flash flood, 1 hail. Local standard time, as filed.

Flood, Darke

When
July 7, 12:02 AM EST to 1:25 AM EST
Where
Darke forecast zone
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -84.333

Several clusters of heavy thunderstorms continued to move across western Ohio during the early morning, and again in the afternoon. An additional two to four inches of rain fell from the thunderstorms, exacerbating flooding in water-logged areas. Flooded roads and creeks and small streams out of their banks occurred throughout the region. Some of the worst flooding was in Shelby and Logan counties, where evacuations took place near the swollen Great Miami River. Evacuations took place in Lakeview and Jackson Center with numerous homes and structures inundated with water.

Flood, Shelby

When
July 7, 12:12 AM EST to 1:30 AM EST
Where
Shelby forecast zone
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.683, -83.933

Several clusters of heavy thunderstorms continued to move across western Ohio during the early morning, and again in the afternoon. An additional two to four inches of rain fell from the thunderstorms, exacerbating flooding in water-logged areas. Flooded roads and creeks and small streams out of their banks occurred throughout the region. Some of the worst flooding was in Shelby and Logan counties, where evacuations took place near the swollen Great Miami River. Evacuations took place in Lakeview and Jackson Center with numerous homes and structures inundated with water.

Thunderstorm Wind, Miami

When
July 7, 12:35 AM EST to 12:39 AM EST
Where
Miami County, West Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.000, -82.667

Trees were downed.

Thunderstorm Wind, Greene

When
July 7, 1:00 AM EST to 1:04 AM EST
Where
Greene County, Xenia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -82.533

Large tree limbs were downed on South Detroit Street.

Flash Flood, Logan

When
July 7, 1:04 AM EST to 2:30 AM EST
Where
Logan County, Lakeview
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Up to one hundred campers and numerous homes flooded in Lakeview. Several roads were closed due to high water.

Flash Flood, Auglaize

When
July 7, 2:58 AM EST to 5:30 AM EST
Where
Auglaize County, St Marys
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Grand Lake Saint Marys came out of its banks with high water approaching neighborhoods in town. Several roads were flooded and closed in the western part of the county.

Flash Flood, Darke

When
July 7, 3:43 AM EST to 6:30 AM EST
Where
Darke County, Versailles
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

A few roads were washed out. Swamp Creek came out of its banks.

Flood, Shelby

When
July 7, 3:47 AM EST to 6:30 AM EST
Where
Shelby forecast zone
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -83.767

Several clusters of heavy thunderstorms continued to move across western Ohio during the early morning, and again in the afternoon. An additional two to four inches of rain fell from the thunderstorms, exacerbating flooding in water-logged areas. Flooded roads and creeks and small streams out of their banks occurred throughout the region. Some of the worst flooding was in Shelby and Logan counties, where evacuations took place near the swollen Great Miami River. Evacuations took place in Lakeview and Jackson Center with numerous homes and structures inundated with water.

Flood, Logan

When
July 7, 4:15 AM EST to 6:30 AM EST
Where
Logan forecast zone
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -84.150

Several clusters of heavy thunderstorms continued to move across western Ohio during the early morning, and again in the afternoon. An additional two to four inches of rain fell from the thunderstorms, exacerbating flooding in water-logged areas. Flooded roads and creeks and small streams out of their banks occurred throughout the region. Some of the worst flooding was in Shelby and Logan counties, where evacuations took place near the swollen Great Miami River. Evacuations took place in Lakeview and Jackson Center with numerous homes and structures inundated with water.

Flash Flood, Mercer

When
July 7, 4:22 AM EST to 6:10 AM EST
Where
Mercer County, Rockford
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Serious flooding continued across much of the county. Sandbagging continued in Rockford, with fifty more homes evacuated. Water from Grand lake Saint Marys spilled over US Route 127 south of Celina. US Route 127 and US Route 33 were flooded and closed to the north and west of Rockford.

Flood, Preble

When
July 7, 6:30 AM EST to 7:30 AM EST
Where
Preble forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -83.117

Several clusters of heavy thunderstorms continued to move across western Ohio during the early morning, and again in the afternoon. An additional two to four inches of rain fell from the thunderstorms, exacerbating flooding in water-logged areas. Flooded roads and creeks and small streams out of their banks occurred throughout the region. Some of the worst flooding was in Shelby and Logan counties, where evacuations took place near the swollen Great Miami River. Evacuations took place in Lakeview and Jackson Center with numerous homes and structures inundated with water.

Flood, Butler

When
July 7, 9:00 AM EST to 10:00 AM EST
Where
Butler forecast zone
Reported by
NEWSPAPER
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Several clusters of heavy thunderstorms continued to move across western Ohio during the early morning, and again in the afternoon. An additional two to four inches of rain fell from the thunderstorms, exacerbating flooding in water-logged areas. Flooded roads and creeks and small streams out of their banks occurred throughout the region. Some of the worst flooding was in Shelby and Logan counties, where evacuations took place near the swollen Great Miami River. Evacuations took place in Lakeview and Jackson Center with numerous homes and structures inundated with water.

Flash Flood, Mercer

When
July 7, 12:09 PM EST to 1:45 PM EST
Where
Mercer County, Countywide
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
39.533, -82.417

Major flooding continued in Rockford, with total evacuations of around 300 homes. Numerous roads across the northern part of the county were flooded and closed. Several bridges were washed out. Flooding continued south of Celina where Beaver Creek remained out of its banks.

Thunderstorm Wind, Mercer

When
July 7, 1:08 PM EST to 1:12 PM EST
Where
Mercer County, Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Trees and powerlines were downed.

Thunderstorm Wind, Auglaize

When
July 7, 1:16 PM EST to 1:20 PM EST
Where
Auglaize County, New Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
39.700, -82.433

Large tree limbs were knocked down.

Hail, Shelby

When
July 7, 1:16 PM EST to 1:20 PM EST
Where
Shelby County, Sidney
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

A measured gust of 59 mph also occurred in Anna.

Flood, Darke

When
July 7, 2:00 PM EST to 3:00 PM EST
Where
Darke forecast zone
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -83.083

Several clusters of heavy thunderstorms continued to move across western Ohio during the early morning, and again in the afternoon. An additional two to four inches of rain fell from the thunderstorms, exacerbating flooding in water-logged areas. Flooded roads and creeks and small streams out of their banks occurred throughout the region. Some of the worst flooding was in Shelby and Logan counties, where evacuations took place near the swollen Great Miami River. Evacuations took place in Lakeview and Jackson Center with numerous homes and structures inundated with water.

Flood, Shelby

When
July 7, 2:00 PM EST to 3:20 PM EST
Where
Shelby forecast zone
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -82.417

Several clusters of heavy thunderstorms continued to move across western Ohio during the early morning, and again in the afternoon. An additional two to four inches of rain fell from the thunderstorms, exacerbating flooding in water-logged areas. Flooded roads and creeks and small streams out of their banks occurred throughout the region. Some of the worst flooding was in Shelby and Logan counties, where evacuations took place near the swollen Great Miami River. Evacuations took place in Lakeview and Jackson Center with numerous homes and structures inundated with water.

Flood, Auglaize

When
July 7, 2:00 PM EST to 3:20 PM EST
Where
Auglaize forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -84.567

Several clusters of heavy thunderstorms continued to move across western Ohio during the early morning, and again in the afternoon. An additional two to four inches of rain fell from the thunderstorms, exacerbating flooding in water-logged areas. Flooded roads and creeks and small streams out of their banks occurred throughout the region. Some of the worst flooding was in Shelby and Logan counties, where evacuations took place near the swollen Great Miami River. Evacuations took place in Lakeview and Jackson Center with numerous homes and structures inundated with water.

Thunderstorm Wind, Logan

When
July 7, 2:05 PM EST to 2:14 PM EST
Where
Logan County, Bellefontaine
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Several 2 inch diameter tree limbs downed. A tree fell on an automobile in Bellefontaine, causing some damage.

Thunderstorm Wind, Champaign

When
July 7, 2:14 PM EST to 2:19 PM EST
Where
Champaign County, 2 mi N of Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

Several trees and powerlines were downed.

Flood, Miami

When
July 7, 2:15 PM EST to 3:20 PM EST
Where
Miami forecast zone
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
40.083, -83.067

Several clusters of heavy thunderstorms continued to move across western Ohio during the early morning, and again in the afternoon. An additional two to four inches of rain fell from the thunderstorms, exacerbating flooding in water-logged areas. Flooded roads and creeks and small streams out of their banks occurred throughout the region. Some of the worst flooding was in Shelby and Logan counties, where evacuations took place near the swollen Great Miami River. Evacuations took place in Lakeview and Jackson Center with numerous homes and structures inundated with water.

Flood, Logan

When
July 7, 2:25 PM EST to 5:00 PM EST
Where
Logan forecast zone
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -83.750

Several clusters of heavy thunderstorms continued to move across western Ohio during the early morning, and again in the afternoon. An additional two to four inches of rain fell from the thunderstorms, exacerbating flooding in water-logged areas. Flooded roads and creeks and small streams out of their banks occurred throughout the region. Some of the worst flooding was in Shelby and Logan counties, where evacuations took place near the swollen Great Miami River. Evacuations took place in Lakeview and Jackson Center with numerous homes and structures inundated with water.

Thunderstorm Wind, Franklin

When
July 7, 2:40 PM EST
Where
Franklin County, (Osu)oh St Univ Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Thunderstorm Wind, Franklin

When
July 7, 2:45 PM EST to 3:05 PM EST
Where
Franklin County, Dublin
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

A large swath of trees were downed across the northern Columbus suburbs, with major damage to several homes and buildings from falling trees. More trees were downed on the southeast side of Columbus.

Thunderstorm Wind, Delaware

When
July 7, 2:47 PM EST to 3:00 PM EST
Where
Delaware County, Powell
Measured
54 kt (62 mph) measured gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Numerous trees and large limbs up to four inches in diameter were downed near the Polaris Mall.

Flood, Champaign

When
July 7, 3:00 PM EST to 5:00 PM EST
Where
Champaign forecast zone
Reported by
NEWSPAPER
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

Several clusters of heavy thunderstorms continued to move across western Ohio during the early morning, and again in the afternoon. An additional two to four inches of rain fell from the thunderstorms, exacerbating flooding in water-logged areas. Flooded roads and creeks and small streams out of their banks occurred throughout the region. Some of the worst flooding was in Shelby and Logan counties, where evacuations took place near the swollen Great Miami River. Evacuations took place in Lakeview and Jackson Center with numerous homes and structures inundated with water.

Thunderstorm Wind, Licking

When
July 7, 3:00 PM EST to 3:04 PM EST
Where
Licking County, Pataskala
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Trees and large limbs downed throughout town. Main Street was blocked by a fallen tree.

Thunderstorm Wind, Licking

When
July 7, 3:20 PM EST to 3:25 PM EST
Where
Licking County, 1 mi W of Newark
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Numerous trees downed. One tree fell on a home, and two other trees severely damaged two automobiles.

Thunderstorm Wind, Fairfield

When
July 7, 3:25 PM EST to 3:27 PM EST
Where
Fairfield County, Millersport
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Trees were downed.

Thunderstorm Wind, Fairfield

When
July 7, 3:42 PM EST to 3:44 PM EST
Where
Fairfield County, Bremen
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

A mobile home sustained structural damage due to a fallen tree. A log cabin on Webb Summit Road sustained roof damage from the strong winds.

Thunderstorm Wind, Hocking

When
July 7, 4:00 PM EST to 4:05 PM EST
Where
Hocking County, Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.517, -84.317

Several trees fell on a business, causing minor damage to the building.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329416, 5329417, 5330124, 5330125, 5330404, 5330405, 5330406, 5329941, 5329942, 5330479, 5329943, 5330266, 5330480, 5330401, 5330126, 5330394, 5330000, 5330001, 5330210, 5330393, 5330402, 5330264, 5330263, 5330403, 5330395, 5330396, 5330265, 5330398, 5330397, 5330399, 5330400, 5329418.